Alert archive / Idaho / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Spokane, WA

September 12, 1996Benewah County, Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Sep 12, 1996, 9:15 PM PDT for Benewah County, Latah County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1996, 9:15 PM PDT (04:15 UTC)
Expired
Sep 12, 1996, 10:00 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Benewah County, ID, Latah County, ID

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1996-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1996-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 130415
SVRGEG
IDC009-057-130500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
915 PM PDT THU SEP 12 1996
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH IDAHO
 
   ...BENEWAH COUNTY...NORTH CENTRAL LATAH COUNTY
 
THUNDERSTORMS MOVING THROUGH BENEWAH AND NORTH CENTRAL LATAH COUNTY WILL
PRODUCE STRONG GUSTY WINDS IN EXCESS OF 60 MPH. THESE STORMS WILL
CONTINUE TO MOVE NORTH AND MOVE IN THE ST. MARIES REGION BETWEEN 9.30
AND 9.45 PM.
 
A WEATHER SPOTTER REPORTED A WIND GUST TO 66 MPH NEAR POTLATCH.  THESE
STORMS HAVE CONSISTENTLY PRODUCED WIND GUSTS TO 50 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.
 
FRISBIE/NWS SPOKANE
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:06 PM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 12, 8:06 PM PDT, 1 hour 9 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
800 PM PDT THU SEP 12 1996

STG TS HAVE FIRED UP OVR THE BLUES IN RESPONSE TO 50KT H85-H4 SHEAR
OVR NE OREGON/SE WA.  TS MAY PSBLY CONT ALL NIGHT SINCE SHEAR WITH
STEEPENING LAPSE RATES IN ADV OF UPR LVL S/WV APCHG S CNTRL OREGON
(KLKV).  LATEST 88D PICTURES SHOWS NEW TS DVLPMT NR LWS AND PUW.
OUTFLOW BOUNDARY FROM THESE STORMS WILL EVENTUALLY CONVERGE WITH
NORTH SFC WND.. HENCE LOOK FOR TS ACTVTY TO SPREAD NWD AT LEAST
THROUGH MIDN.. PERHAPS TIL DAWN.  LACK OF SOLAR HEATG MAY INHIBIT SVR
TS FROM DVLPG TNGT.. BUT STORMS MAY APCH SVR WITH ECHO TOPS TO 42K.
APPEARS THAT LTGCG STRIKES WILL pBE THE MAIN WX THREAT.  NO CHGS TO
FCST BEYOND FIRST PD.  FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA...

GEG ER 056/079 052/068 045 4336
COE ER 054/074 050/067 043 4446

In the hours before

Special weather statement, Sep 12, 4:17 PM PDT, 4 hours 58 minutes before
IDZ009-008-WAZ006-009-010-130515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
415 PM PDT THU SEP 12 1996

...THUNDERSTORMS WITH GUSTY WINDS DEVELOPING ACROSS NORTHEAST WASHINGTON
AND NORTHERN IDAHO...

THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN IDAHO THIS LATE AFTERNOON
CONTINUE INTO TONIGHT. THESE STORMS WILL PRODUCE GUSTY WIND TO 40
MPH...HAIL AND BRIEF HEAVY RAIN.

PEOPLE SHOULD TAKE THE NECESSARY PRECAUTIONS... AND TAKE COVER INSIDE A
STRONG BUILDING WHEN THUNDERSTORMS APPROACH YOUR AREA. HIGH GUSTY WINDS
MAY MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE
VEHICLE.

ANOTHER AREA OF THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS OF
NORTHEAST OREGON. THESE STORMS WILL MOVE INTO SOUTHEAST WASHINGTON BY
EARLY EVENING... AND CONTINUE TO MOVE NORTHWARD INTO NORTHEAST
WASHINGTON AND NORTHERN IDAHO LATER TONIGHT.

FRISBIE/NWS SPOKANE

Nearby

Severe Thunderstorm Warnings in Idaho, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.